I have for four years trying to get a diagnosis for my father and have been unsuccessful so far. One movement disorder specailist diagnosed him with Multiple System Atrophy because he did not respond to the parkinson's medicine and his heart rate was high. Another specailist disagreed and thought he might have catatonia because this all happened 4 yrs ago when my mother passed. Anyway, after one visit and several emails from me to the doctor he siad it did not appear to be catatonia and he could not help my father. So he is just existing and he has always taken amantadine because it did help with his weakness and movement. It is causing alot of discoloration to his skin so he had tried numerous times to come off of it because this cannot be good for his body. But everytime he has to continue to take it because of the movement and weakness. Why can he not come off of this medicine? Do you have any idea why?
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to obtain a history and examine your father I can not tell you for sure what his diagnosis is nor on why he can not stop amantadine, however I will try to provide you with some useful information.
It sounds like your father has received various diagnosis including multiple system atrophy and catatonia. The diagnosis of multiple system atrophy (which I will abbreviate MSA) is made based on the presence of specific clinical symptoms and physical examination findings including but not limited to rigidity (increased tone in the muscles), lack of postural reflexes with frequent falls, blood pressure and heart rate fluctuations (what is termed autonomic instability), sometimes tremor or imbalance, and other features. Patients with MSA may have little response to parkinson's medications or little response at all, and a lack of response does not exclude the diagnosis of MSA. Catatonia is a clinical syndrome marked by little or no movement, a sort of "waxy flexibility" whereby the patient's limbs seem waxy, they will remain in a position if someone moves their limb for them. Catatonia has many causes, some are psychiatric and some are neurologic.
I again can not comment on the diagnosis in your father but I suspect based on what you wrote above that he has rigidity of some sort. Rigidity such as occurs in Parkinson's disease and MSA results from a lack of dopamine, a chemical in the brain. Amantadine (which is actually a medication used for influenza) is helpful in disorders of rigidity because it increases levels of dopamine in the brain. Your father may be experiencing worsening movement off Amantadine because he has a dopamine deficiency.
I recommend continued follow up with your movement disorders specialist. Also, it is important that all measures be taken to ensure your father is safe while walking, and evaluation by physical therapists and use of a walker may be necessary, as your father may be at a high risk for falling.
Thank you for using the forum I hope you find this information useful good luck.
I just want to give you a little bit more information on my father and maybe you can comment further. The first movement specialist performed several tests on him such as cognitive, mri, and autonomic testing. He failed the autonomic testing based on his high heart rate. When I asked him if that was the only thing he was going on and he replied yes. The symptoms he has is a high heart rate along with mobility issuesand nonresponse to parkinson's meds - if he takes parkinson's meds ir makes him worse. He has never had issues with falling or blood pressure dropping which I know is a symptom of MSA. The second specialist(movement disorder) totally disagreed with the first specialist's diagnosis because he said he did not fit the picture of shy-draeger. Anyway, the reason the second specialist thought it may be catatonia was because this came upon him all of a sudden after the sudden death of my mother. He was physically fine until she passed. I think he may have even had a nervous breakdown because he has admitted this in the past. Also while researching about amantadine I have seen that a side effect of amantadine is a high heart rate. He was on this medication while performing the autonomic testing. So could this be the cause for hsi high heart rate during the testing? He also has prostrate cancer which he received radiation implants last year for this and it seems after he went under for this procedure he got worse - in the sense of mobility issues. He does have anxiety and depression. Which we have tried several drugs for but the side effects are too much for him to handle. Can you give me some more advise on this information provided???
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.